Kansas, 2014Flash Flood in Kansas, September 3, 2014
September 3, 2014 · NWS EAX · 1 event in 1 county or zone
A few storms brought heavy rain to Johnson County Kansas, resulting in several roads in the Gardner and Edgerton area to be closed-off.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms brought heavy rain to Johnson County Kansas, resulting in several roads in the Gardner and Edgerton area to be closed-off.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 3, 4:58 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 3, 4:58 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT Wed Sep 3 2014
.SHORT TERM...(Today through Friday)
Issued at 350 AM CDT WED SEP 3 2014
Scattered storms will continue to develop and slowly build east
across eastern Kansas and far western Missouri this morning as the
nocturnal LLJ slides gradually east. A few additional showers and
storms are possible through the daylight hours today even as the LLJ
weakens, due to a weak upper disturbance moving across the region.
Strong storms are not expected due to weak forcing and flow aloft,
and rainfall amounts will be generally light. Storms and associated
cloud cover could impact afternoon temperatures, but increasing
southerly winds and rising 850 temperatures should still allow
surface temps to rise into the upper 80s to lower 90s, especially
across our southwest where precipitation should clear out earlier in
the day.
Very warm temperatures are expected Thursday as the 850 heat axis
shifts over the CWA, bringing 850 hPa temperatures into the 22 to 24
degrees C range, while south southeasterly surface flow continues to
draw low-level moisture into the region. Highs will reach the lower
to mid 90s CWA-wide and heat indices will likely reach or slightly
exceed 100 degrees, but the current forecast does not warrant a heat
advisory at this time.
By Thursday night, a low pressure system traveling from the Northern
Plains into southern Canada will send a fairly significant cold
front into our area. Showers and storms will become increasingly
likely as the front approaches Thursday night, and will continue
Friday and Friday night as the front slowly sinks southward. Most of
the ascent associated with the parent trough will stay north and
east of the CWA as the cold front moves through, and stronger flow
aloft will lag well behind, so strong/severe storms are not
anticipated Thursday night or Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 350 AM CDT WED SEP 3 2014
Long advertised cool down to be on our doorstep by the start of the
period as region will reside in a post frontal airmass behind
Friday's cold front. Strong surface high pressure across the lower
Missouri Valley will maintain continued northerly winds through the
day while 850 temps of 11-14C ensure highs of anywhere between 4-8
degrees below normal for this time of year. Dry conditions to
continue right through the end of the weekend with slightly warmer
conditions expected Sunday afternoon as high pressure begins sliding
east into the Ohio Vly. By Sunday night...warm advection to increase
across the central Plains as a southerly low-level jet intensifies as
return flow is reestablished. Southerly flow impinging upon the
stalled front to the south will likely lead to increased cloudiness
and developing shwrs/storms overnight Sunday...with the heaviest
activity likely remaining to our west. The threat for organized
precip may in fact hold off until Monday night/early Tuesday when a
northern Plains disturbances attempts to drag the stalled front
through the area. From this vantage point however...front looks to
stall across the region as high pressure across the eastern U.S.
prevents much eastward progress. This combined with several passing
shortwave disturbances in progressive zonal flow aloft will lead to
continued shower and thunderstorm chances through middle portions of
next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 558 AM CDT WED SEP 3 2014
Showers and storms currently over eastern KS and far western M0 will
continue to build east over the next 1-2 hours, then should gradually
start to turn south and dissipate in coverage by mid to late morning.
Storms are most likely to impact MKC and MCI, but may also briefly
brush the KSTJ area before 12z. After storms head out of the
terminals, mainly VFR conditions are expected for the remainder of
the period. Winds will remain sustained out of the south at 12 to 15
kts today and tonight, occasionally gusting to 25 kts during the late
morning and afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...Laflin
LONG TERM...32
AVIATION...Laflin
Hazardous weather outlook, Sep 3, 2:54 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT WED SEP 3 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
354 AM CDT WED SEP 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF EASTERN KANSAS AND
NORTHERN MISSOURI TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE
AREA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH TEMPERATURES WARMING INTO THE LOWER TO MIDDLE 90S ON THURSDAY
WILL RESULT IN HEAT INDEX VALUES RANGING FROM 95 TO 100 DEGREES.
A STRONG COLD FRONT WILL BEGIN MOVING SOUTH ACROSS THE REGION ON
FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
FEATURE BEFORE THE FRONT CLEARS THE AREA EARLY SATURDAY MORNING. THE
THREAT FOR SEVERE WEATHER REMAINS LOW AT THIS THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Sep 3, 6:45 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN WSW OSAWATOMIE 38.50N 94.96W
09/03/2014 M2.30 INCH MIAMI KS CO-OP OBSERVER
RAINFALL TOTAL THROUGH 7AM.
&&
PMURRAYLocal storm report, Sep 3, 6:47 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 8 NNW BLUE MOUND 38.19N 95.07W
09/03/2014 M1.89 INCH LINN KS 911 CALL CENTER
RAINFALL THROUGH 7AM.
&&
PMURRAYLocal storm report, Sep 3, 6:54 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY RAIN 3 SW VINLAND 38.81N 95.21W
09/03/2014 M2.03 INCH DOUGLAS KS MESONET
&&
PMURRAYFlash Flood, Johnson
- When
- September 3, 6:55 AM CST to 7:55 AM CST
- Where
- Johnson County, 2.23 mi WSW of Edgerton to 3.22 mi NW of Gardner
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.761, -95.040
Areas near Gardner and Edgerton received 2 to 3 inches of rain, resulting in some intersections being closed-off. These intersections include: Waverly Road and 175th and Moonlight and Santa Fe in Gardner.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 3 to 4, 20141 injured · $4.8 million · 2.75 in hail · 45 events
- Hail and Damaging Winds in Montana, September 3, 2014$75,000 · 1.25 in hail · 12 events
- Hail and Damaging Wind in Minnesota, September 3, 2014$25,000 · 2 in hail · 7 events
- Damaging Wind and Lightning Strike in Florida, September 3, 2014$22,000 · 2 events
- Hail in Wisconsin, September 3, 20141.75 in hail · 18 events
- Dense Fog in Illinois, September 3, 201413 events
- Hail and Damaging Wind in Minnesota, September 3, 20142.5 in hail · 13 events
- Hail in Nebraska, September 3, 20141 in hail · 7 events
- Dense Fog in Indiana, September 3, 20145 events
- Damaging Winds in South Carolina, September 3, 2014$9,000 · 50 kt wind · 5 events
- Damaging Winds in Wisconsin, September 3, 201461 kt wind · 5 events
- Hail and Damaging Wind in Minnesota, September 3, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544000.